CSN Login
Members Online: 1

You are here

Chemo effects - any advice?

nomadawn68
Posts: 10
Joined: May 2006

Hi
I have posted before - my mum has Small Cell Lung Cancer - extensive and has just completed her first round of carboplatin & etoposide. She had very few effects apart from tiredness but was able to carry on shopping gardening etc. Her hair is thinning and she does get sharp pains in her back which radiate round her middle but this is occasional. My question is could she get more effects as the treatment goes on or is this a good indicator of how she will be for future rounds. Also any advice for mouth ulcers which she has just got - salt water being used but is there anything better?
Any advice/experiences would be appreciated as I would like to take my mum away for a weeks break after her second round based on the fact that she did so well on the first one.
Thanks & god bless
Debbie

cabbott
Posts: 1048
Joined: Aug 2006

I'm probably the worst person to write back since my cancers haven't required chemo yet, but I have several friends that have had chemo. I overheard one mentioning to another that she got sores in her mouth and throat. The doctor prescribed a special mouth rinse that coated her throat and helped some.I checked on the internet just now and found some more helpful hints that my friend also mentioned (forgive me, but I'm copying and pasting so you can get all of it from someone who seems to be organized): "The technical term for mouth sores is stomatitis. Yes, I know that sounds like it should be something to do with the stomach, but the gastrointestinal term is mucositis! As always, the terminology is out there to confuse us! The terms refer to the irritation of the mucous membranes in the areas affected. It occurs when the cells of the mucous linings are not replaced as quickly as needed due to the chemotherapy.

The first signs you have that there is a problem will probably come from being extra sensitive to foods that are particularly spicy, sour, or acidic. In time, actual sores may develop, similar to cold sores, and it may be painful to brush your teeth or to use mouthwash (consult with your dentist about non-alcoholic mouthwashes). In my case, I first noticed a problem when the gums around my left molars started to hurt when I brushed my teeth. Although it hasn't progressed further than that yet, I have taken steps to prepare myself in case it does. Some things you can do to help the problem include:

1) Brush your teeth often. It is very important to keep your mouth and teeth clean while you are taking chemotherapy. Buy a brush with soft bristles (you may want to forego electric toothbrushes as they tend to be harsher to the gums), use warm water, and use a good tarter-control toothpaste. It is best to brush your teeth any time you eat something, but at least 3 times a day. In addition, do not floss or use waterpiks if you are having trouble with bleeding due to a low white count. Not only will you further irritate your gums but you could have a serious problem getting your gums to stop bleeding.

2) Do not use alcoholic mouth rinses. Oral-B makes a great non-alcoholic fluoride rinse, and your dentist can write you a prescription for something stronger. You can also use a baking soda and water mixture (one teaspoon baking soda per 8 ounces of water) to rinse your mouth. It not only serves the purpose of a mouthwash, but it will soothe your aching gums.

3) Keep your lips moist with Blistex, Vaseline, ChapStick, or some other product. I became lax at this for a few days, and sure enough a sore developed on my lower lip. This will also help you to avoid bleeding problems on your lips if they become so dry they start to crack.

4) Your diet. This really depends upon the person. If you have severe problems, you will want to avoid any foods that are too hot or too cold. Lukewarm, room temperature type foods will be best. You also will want to stick with smooth foods that you don't have to chew. Puddings, jellos, or, my favorite, baby food. Don't be embarrassed to eat baby food. It is just adult food pureed. You can puree it yourself in a blender, but I'm usually too tired to do this. So, it is Gerber for me. Hawaiian Delight is my favorite dessert! The Blueberry Buckle is great too. You get great nutrition from the stuff, so enjoy (and no, you don't have to make the airplane or choo-choo noises when you eat it!). [further food hints should soon be available to the recipes section]

5) An easy hint. Use a straw when you drink liquids. This will help to transport the liquid to the back of your throat without touching the problem areas. Milk can be soothing as it coats, and if you are having problems eating you can kill two birds with one stone by adding Carnation Instant Breakfast to the milk. If you drink three packets a day you will get your total daily protein requirements. I find that the strawberry flavor dissolves easier than the chocolate in the milk. Also, avoid tomato and orange juices as their acid content is high; replace them with grape or apple juices.

If all that doesn't work there is something called 'Magic Mouthwash' that will. This is something that should be used when you notice white sores in your mouth (sometimes called Thrush). They will be the color of paste. Call your doctor and she will give you a mouthwash of Kaeopectate, Benadryl, and Lidocaine that will solve the problem in 2-5 days (depending on how long you decided to wait to call). It doesn't taste very nice, but it *works*! Please call at first signs of the sores as they only get worse! I got mine when my count stayed under 2.0 for over a week. You would never know something so small can hurt so much"

The website was http://www.deltronix.com/public/li/sores.html . Hope that helps!

debber216
Posts: 12
Joined: Feb 2007

Debbie, there's some stuff called "miracle mouthwash" that even your Mom's regular doctor can prescribe for her. As to how she will react to further chemo treatments with the drugs they're using, I would guess that she should stay pretty stable from this point on. Maybe just a touch more intensity of the nausea?? It's really hard to tell, because of course everyone is different!! Stay strong and prayers coming to you and your family!! God Bless., hugs. From "another" Deb!!!! Take care.

Subscribe to Comments for "Chemo effects - any advice?"